Legionella, Listeria Infections Added to Black Box Warning for TNFa BlockersSep 8, 2011 | Parker Waichman LLP
Patients treated with Remicade, Enbrel, Humira, Cimzia and Simponi are at an increased risk of developing Listeria or Legionella infections. Such drugs, known as Tumor Necrosis Factor-alpha (TNFa) blockers, are immunosuppressive drugs, and it was already known that such medications increased a patient’s risk of serious infections.
In a Drug Safety Communication issued yesterday, the U.S. Food & Drug Administration (FDA) announced that information regarding Legionella and Listeria infections had been added to the Black Box warning for all TNFa blockers. “The risks and the benefits of the TNFa blockers should be considered prior to initiating therapy in patients with chronic or recurrent infection and patients with underlying conditions that may predispose them to infection,” the FDA wrote.
According to the agency, 103 cases of Legionella pneumonia have been reported either to its adverse events database, or in the medical literature. There were 14 deaths reported to the adverse events database, and another 3 fatalities noted in the medical literature. One patient noted in the medical literature developed a second episode of Legionella pneumonia following re-initiation of a TNFa blocker, the FDA said.
Listeria infections were noted 26 times in the medical literature among patients who were treated with TNFa blockers, the FDA said. In some of those cases, the patients developed complications such as meningitis, bacteremia, endophthalmitis, and sepsis. A total of seven deaths were reported. Additional fatal cases of Listeria infections also occurred in pre-marketing phase 2 and phase 3 clinical trials and from post-marketing surveillance, the FDA sad.
According to the FDA, the risk of Legionella or Listeria infections may be greatest in patients who are over 65, or who are also receiving other immunosuppressant drugs, such as methotrexate or corticosteroids.
Clinicians should monitor patients taking TNFa blockers for signs and symptoms of serious infection and should report any adverse events associated with the medication to the MedWatch Safety Database, the FDA said.